Posted by: Gloria | 2009-07-01

Weight loss on anti-depressants

Dear Doc, I used to be very thin with a fast metabolism. I.e. I could eat what I want. Since I' ve started taking quite high doses of psychiatric meds, my weight has increased terribly and I can' t seem to shake it off. I drink 120 mg of Cymbalta a day plus 200 mg lamictin and 5 mg Abilify. Do you have any suggestions of what I could do to lose some weight? Thanks.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Gloria
I am sorry to hear that you have gained so much weight. Antidepressants/psychotropic medications can either cause weight gain or weightloss depending on the individual patient's reaction. In addition, depression on its own can also cause weight gain or weightloss. I checked the side-effects listed for the 3 medications you are using and only Cymbalata mentions weight effects and lists both weightloss or weight gain as possible side-effects. You should firstly discuss this weight gain with the dr who is treating your condition because he/she needs to determine the following: If it is your depression or one of the medications that is causing your weight gain and how this can be addressed. Try reducing your energy intake by eating an energy-reduced, low-fat, high-fibre diet (click on 'Diet' at the top of this page, 'Weight loss', ‘Balanced diet’ and then on 'Slimming Diet' for a copy of such a diet), and increasing your energy output by doing regular exercise (running, jogging, skipping, cycling, swimming, join a gym or Walk for Life) for at least 30 min a day. Exercise not only assists with weightloss, but it also lifts the mood and makes you feel less depressed.
Holding thumbs
I would

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.